Georgia, 2003Damaging Winds and Heavy Rain in Georgia, November 18 to 19, 2003
November 18 to 19, 2003 · NWS FFC · 4 events in 4 counties and zones
3 thunderstorm wind, 1 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $132,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Nov 18, 3:45 PM EST, 11 minutes earlier.
Area forecast discussion, Nov 18, 3:45 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
345 PM EST TUE NOV 18 2003
.OVERVIEW...
SQUALL LINE MOVING INTO NORTHWEST GA. LINE PRECEDING FRONT. MAIN
DAMAGE TO DATE HAS BEEN FROM LEWPS. VERY BRIEF DOWNPOURS WITH
STORMS, BUT MOVING RAPIDLY SO ONLY EXPECT LOCALIZED FLOODING IF ANY
DEVELOPS. FLASH FLOOD GUIDANCE IS AT 2.5 INCH OR GREATER. COMPLEX
SYSTEM. BUSY.
.SHORT TERM...
COLD FRONT UNDER UNUSUALLY STRONG FOR THIS TIME OF SEASON FULL
LONGITUDINAL UPPER TROF WILL BLOW OVER THE STATE TO OFF THE COAST BY
WEDNESDAY AFTERNOON. THE FRONT WILL BE ACCOMPANIED BY STRONG WINDS.
NEED FOR WIND ADVISORY WILL BE MONITORED, BUT NOT ISSUE AT THIS
TIME. COLD POOL UNDER UPPER LOW RESPONSIBLE FOR TRWS OVER OK WILL
MOVE ACROSS GA EARLY WEDNESDAY, THUS LEFT MENTION OF THUNDER IN
FORECAST FOR WEDNESDAY. SYSTEM WILL WIND UP AS IT MOVES EAST. THIS
WILL REGENERATE WINDS FROM NORTHWEST WEDNESDAY. EXPECT WILL SEE SOME
GUSTS OVER 45KT ABOVE 2000FT.
MODELS DIFFER IN TIMING. PREFER SLOWER ETA/NGM.
TEMPERATURES DETERMINED BY CLOUDS AND PRECIP. WENT WITH COMPROMISE.
.EXTENDED...
AGAIN HERE MODELS DIFFER. LOW CONFIDENCE AFTER DAY 4. WILL BE DRY
THRU SUNDAY..ANOTHER FRONT MONDAY AND SHOWERS. THEN DRY AGAIN.
TIMING AND INTENSITY ARE UNCERTAIN. FOR CERTAIN SYSTEMS WILL BE
PROGRESSIVE. LOOKS AS IF WILL COOL TO BELOW SEASONAL VALUES NEXT
WEEK.
.PRELIMINARY POINT TEMPS/POPS...
KATL 58 62 44 65 / 99 50 00 00
KAHN 58 63 45 67 / 99 80 00 00
KGVL 56 61 43 65 / 99 70 00 00
KRMG 57 62 40 64 / 99 50 00 00
KCSG 62 65 45 69 / 99 50 00 00
KMCN 64 67 46 68 / 99 80 00 00
.ATL WATCHES/WARNINGS/ADVISORIES...
GA...FLOOD WATCH PORTIONS NORTH GEORGIA TONIGHT.
Hazardous weather outlook, Nov 18, 11:40 AM EST, 4 hours 16 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-182215-
HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL GEORGIA
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1140 AM EST TUE NOV 18 2003
.DAY ONE...TODAY.
ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON AND TONIGHT.
.SYNOPSIS...
A STRONG UPPER LEVEL TROUGH OF LOW PRESSURE MOVING ACROSS THE
MISSISSIPPI VALLEY THIS MORNING WILL MOVE ACROSS THE REGION
OVERNIGHT. STRONG SOUTHERLY WINDS PUSHING ABUNDANT MOISTURE NORTH
AHEAD OF AN APPROACHING COLD FRONT WILL ALLOW THE ATMOSPHERE TO
DESTABILIZE.
.PRIMARY HAZARD...
THE PRIMARY THREAT WILL BE DAMAGING WINDS...AND POSSIBLY AN ISOLATED
TORNADO. HEAVY RAINFALL IS ALSO EXPECTED WITH THESE THUNDERSTORMS...
WITH ISOLATED FLOODING POSSIBLE. THE BEST CHANCES FOR THUNDERSTORM
DEVELOPMENT WILL BE BETWEEN THE HOURS OF 4 PM AND MIDNIGHT.
.DISCUSSION...
A LINE OF THUNDERSTORMS IS EXPECTED TO TO MOVE INTO NORTH AND CENTRAL
GEORGIA LATE THIS AFTERNOON...CONTINUING TO MOVE EASTWARD ACROSS THE
REGION THROUGH THE EARLY MORNING HOURS AHEAD OF AN ADVANCING COLD
FRONT. ALTHOUGH INSTABILITY WILL BE MARGINAL WITH CAPES AROUND 500
AND LIFTED INDICES OF AS LOW AS -1 TO -2...INCREASING LOW LEVEL WINDS
WILL PROVIDE HIGH LOW LEVEL SHEAR. THIS WILL LEAD TO ISOLATED SEVERE
THUNDERSTORMS...WITH WINDS OF 55 MPH OR GREATER.
.FOR SPOTTERS...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.
.DAY TWO THROUGH DAY SEVEN...WEDNESDAY THROUGH MONDAY.
STRONG WINDS BEHIND AN EXITING COLD FRONT WILL BLAST ACROSS NORTH
GEORGIA FROM EARLY WEDNESDAY MORNING INTO WEDNESDAY EVENING.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THROUGH MONDAY.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/FFC.
In the hours before
Special weather statement, Nov 18, 2:41 PM EST, 1 hour 15 minutes before
GAZ001>003-011-019-030-182100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
241 PM EST TUE NOV 18 2003
...SIGNIFICANT WEATHER ALERT FOR 40 TO 50 MPH WINDS IN
CATOOSA...CHATTOOGA...DADE...FLOYD...POLK...AND WALKER COUNTIES.
A LINE OF SHOWERS AND THUNDERSTORMS WITH WIND GUSTS TO 40 MPH
...REACHING POSSIBLY 50 MPH...WILL CONTINUE TO MOVE EAST TO
NORTHEAST AT 45 MPH INTO PARTS OF NORTHWEST GEORGIA BY 330 PM.
AREAS FROM NEAR TRENTON TO SUMMERVILLE...TO ROME SHOULD PREPARE NOW
FOR STRONG WINDS AS THESE STORMS APPROACH.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Thunderstorm Wind, Walker
- When
- November 18, 3:56 PM EST
- Where
- Walker County, La Fayette
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.700, -85.283
The Walker county 911 center reported that a few trees were blown down in the area causing some minor power outages.
Thunderstorm Wind, Dade
- When
- November 18, 4:04 PM EST
- Where
- Dade County, 3 mi W of Trenton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.867, -85.550
The Dade county 911 center reported that a few trees were blown down on Porter Road west of Stephensville.
Heavy Rain, Whitfield
- When
- November 18, 8:00 PM EST
- Where
- Whitfield County, Dalton
- Property damage
- $125,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.806, -84.967 (the zone’s center; the record gives no point)
A storm spotter for the National Weather Service reported that a poorly, yet recently constructed building housing a graphic printing company, collapsed during a heavy rain event. The heavy rain caused the poorly anchored concrete support pillars to collapse. The building was a total loss.
Thunderstorm Wind, Oconee
- When
- November 19, 3:30 AM EST
- Where
- Oconee County, Watkinsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.867, -83.400
The Oconee county Emergency Manager reported that a number of trees and several power lines had been blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Oklahoma, November 18, 2003$20 million · 2.75 in hail · 15 events
- Tornadoes and Flash Flood in Mississippi, November 18, 20032 injured · $754,000 · F1 · 34 events
- Rip Current in Florida, November 18, 20031 death · 1 event
- Hail in Missouri, November 18, 2003$6.0 million · 2.75 in hail · 1 event
- Tornado in Louisiana, November 18, 2003$250,000 · F1 · 1 event
- Tornado in Alabama, November 18, 20032 injured · $100,000 · F1 · 1 event
- Damaging Winds in Alabama, November 18, 2003$360,000 · 80 kt wind · 14 events
- High Wind and Strong Wind in Washington, November 18 to 19, 2003$350,000 · 54 kt wind · 3 events
- Tornado in Alabama, November 18, 2003$105,000 · F1 · 1 event
- Tornado in Louisiana, November 18, 2003$100,000 · F1 · 1 event
- Flash Flood in Arkansas, November 18, 2003$300,000 · 1 event
- Damaging Winds in Louisiana, November 18, 2003$194,000 · 87 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332137, 5332138, 5332140, 5332139.